← All Gerontological Nurse Test Flashcard Decks

Pharmacology in Older Adults Flashcards

6 cards from real Gerontological Nurse Test practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.

Read the first 6 Pharmacology in Older Adults flashcards as text
  1. Polypharmacy in older adults is generally defined as the concurrent use of how many or more medications?

    Answer: 5 or more

    Polypharmacy is typically defined as the concurrent use of five or more medications, which substantially increases the risk of adverse drug reactions and interactions.

  2. Which analgesic is considered potentially inappropriate for older adults and should generally be avoided due to hepatotoxicity risk with chronic use?

    Answer: Acetaminophen (exceeding 3g/day)

    Acetaminophen exceeding 3 grams per day in older adults, especially those with liver disease or heavy alcohol use, poses a significant hepatotoxicity risk.

  3. A nurse notices an older adult patient is taking both warfarin and aspirin. The priority nursing action is to:

    Answer: Monitor for signs of bleeding and notify the provider of the potential interaction

    Combining warfarin and aspirin significantly increases bleeding risk; the nurse must monitor for bleeding signs and communicate this high-risk interaction to the prescriber.

  4. Which age-related gastrointestinal change affects oral drug absorption in older adults?

    Answer: Decreased splanchnic blood flow and delayed gastric emptying

    Reduced splanchnic blood flow and delayed gastric emptying slow the rate of drug absorption but generally do not significantly reduce total drug absorbed.

  5. A gerontological nurse is educating a patient about digoxin therapy. Which sign of digoxin toxicity should the patient report immediately?

    Answer: Visual disturbances such as yellow-green halos

    Yellow-green visual halos are a classic sign of digoxin toxicity, which is more common in older adults due to reduced renal clearance.

  6. When initiating a new medication in an older adult, which prescribing principle should guide dosing?

    Answer: 'Start low, go slow' to minimize adverse effects

    The 'start low, go slow' principle accounts for age-related pharmacokinetic changes, allowing clinicians to monitor for adverse effects before increasing the dose.

How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy

Sources & references

Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy

  1. nursingworld.org — Test delivery, eligibility, exam format, test dates, time limit, score validity, passing score, score release · verified Oct 2026
Pharmacology in Older Adults Flashcards — Gerontological Nurse Test Study Cards with Answers